Alert archive / Kansas / Flash Flood Warnings in 2001

Flash Flood Warning 1, NWS Topeka, KS

April 10, 2001Douglas County, Kansas

NWS Topeka, KS issued this flash flood warning at Apr 10, 2001, 12:57 PM CDT for Douglas County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2001, 12:57 PM CDT (17:57 UTC)
Expired
Apr 10, 2001, 4:00 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Whole counties

County Douglas County, KS

The radar

The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 101807
FFWTOP

KSC045-102100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1257 PM CDT TUE APR 10 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS

* UNTIL 400 PM CDT

* AT 1250 PM CDT...WEATHER SPOTTERS REPORTED A FOOT OF WATER OVER 
THE ROADWAY BETWEEN GLOBE AND LONE STAR LAKE. THIS IS ABOUT 12 MILES 
SOUTHWEST OF LAWRENCE.

* SOME LOCATIONS AFFECTED...
  CLINTON
  CLINTON LAKE...

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER
MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 10, 4:01 AM CDT, 8 hours 56 minutes earlier.

Area forecast discussion, Apr 10, 4:01 AM CDT, 8 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
401 AM CDT TUE APR 10 2001

SEVERE THUNDERSTORM POTENTIAL TODAY AND TONIGHT AND TEMPERATURES THROUGH
THE PERIOD ARE MAIN CONCERNS.

NARROW BAND OF STRONG CONVECTION CONTINUES ACROSS FAR SOUTHERN
COUNTIES OF EAST CENTRAL GROUP.  PROFILER WINDS CONTINUE TO SHOW
GOOD INFLOW SO ACTIVITY LIKELY TO CONTINUE FOR A FEW MORE HOURS.  OTHERWISE
CWA REMAINS MOIST AND UNSTABLE IN THE LOW LAYERS.  SATELLITE SHOWING ANOTHER
IMPULSE EJECTING FROM NEW MEXICO OUT INTO WESTERN OKLAHOMA.  AT 18Z MODELS
SHOWING LIKELY THIS IMPULSE INTO CENTRAL PORTIONS OF STATE.  THUS
WILL KEEP LIKELY MENTION ON THUNDERSTORM CHANCE FOR THE DAY ACROSS
THE CWA.  ETA PUSHING CAPES INTO THE 2000 RANGE ACROSS MUCH OF CWA
BY THE AFTERNOON HOUR.  ALL MODELS PUSHING SURFACE FRONT NOW
ENTERING SOUTHERN PORTIONS OF STATE...NORTH TO ALONG THE NEBRASKA
BORDER BY EVENING.  CONCERNS ARE BOUNDARIES FROM MORNING CONVECTION
AND HOW MUCH THEY WILL HINDER PROGRESS.  GIVEN YESTERDAYS
READING...MODEL GUIDANCE LOOKS OK FOR HIGHS THIS AFTERNOON...ALSO
GIVEN THAT BOUNDARY WORKS NORTH.  BEYOND 24 HOURS MODELS GOING
SOMEWHAT SEPARATE WAYS...FAVORING MORE THE MIDDLE OF THE ROAD AVN
ALONG WITH ETA.

GOOD MOISTURE SOURCE CONTINUES FOR TONIGHT ALONG WITH MAIN
WAVE...MID LEVEL OMEGA INCREASING...AFTER COORDINATION UPPED POPS TO
AROUND 80 PERCENT.  STILL MENTIONING SOME POSSIBLY SEVERE WITH
LOCALLY HEAVY RAIN.  GUIDANCE TEMPS LOOK A TAD TOO COLD OVER THE
EAST.  WINDS INTO THE AT LEAST THE BREEZY RANGE.

ON WEDNESDAY...MAIN WAVE EJECTS NORTHEAST WITH DRY SLOT PUSHING IN
BEHIND.  HAVE POPS MAINLY IN THE AM OVER THE EASTERN CWA.  COULD SEE
SOME WRAP AROUND CONVECTION IN THE NORTH CENTRAL THUS MENTIONED
EARLY MORNING POP AND AGAIN IN THE AFTERNOON.  H850 MB WIND IN THE
45 TO 60 KT RANGE AND THUS KEPT MENTIONED OF WINDY...WITH VERY WINDY
FOR THE NORTH CENTRAL.  GUIDANCE TEMPS LOOK TOO COOL AGAIN GIVEN THE
WESTERLY TRAJECTORY AND KEEP GOING FORECAST OR A TAD WARMER.
WEDNESDAY NIGHT SHOULD SEE WINDS GRADUALLY DIMINISH.  WENT MORE WITH
COMPROMISE ON LOWS OR LEANING TO WARMER FAN NUMBERS.

.TOP...NONE
FRANTZ

In the hours before

Local storm report, Apr 10, 12:22 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1222 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 AM    5 NE ADMIRE               KS    1 INCH HAIL
04/10/01   LYON

1115 AM    5 W ADMIRE                KS    1 INCH HAIL
04/10/01   LYON

1125 AM    6 N ADMIRE                KS    1.5 INCH HAIL
04/10/01   LYON

1148 AM    5 NE OSAGE CITY           KS    1.5 INCH HAIL
04/10/01   OSAGE

1158 AM    SILVER LAKE               KS    1.5 INCH HAIL
04/10/01   SHAWNEE

1203 PM    1 SW OVERBROOK            KS    .75 INCH HAIL
04/10/01   OSAGE

1210 PM    GLOBE                     KS    1.75 INCH HAIL
04/10/01   DOUGLAS
Local storm report, Apr 10, 12:32 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1232 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    BALDWIN                   KS    .75 INCH HAIL
04/10/01   DOUGLAS
Local storm report, Apr 10, 12:37 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1237 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1236 PM    EMPORIA                   KS    .75 INCH HAIL
04/10/01   LYON
Local storm report, Apr 10, 12:53 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1253 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1251 PM    6 NNE GLOBE               KS    60 MPH TSTM GUST
04/10/01   DOUGLAS
Local storm report, Apr 10, 12:54 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1254 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 PM    6 N EMPORIA               KS    .75 INCH HAIL
04/10/01   LYON
Local storm report, Apr 10, 12:55 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1255 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 AM    5 NE ADMIRE               KS    1 INCH HAIL
04/10/01   LYON

1115 AM    5 W ADMIRE                KS    1 INCH HAIL
04/10/01   LYON

1125 AM    6 N ADMIRE                KS    1.5 INCH HAIL
04/10/01   LYON

1148 AM    5 NE OSAGE CITY           KS    1.5 INCH HAIL
04/10/01   OSAGE

1158 AM    SILVER LAKE               KS    1.5 INCH HAIL
04/10/01   SHAWNEE

1203 PM    1 SW OVERBROOK            KS    .75 INCH HAIL
04/10/01   OSAGE

1210 PM    GLOBE                     KS    1.75 INCH HAIL
04/10/01   DOUGLAS

1230 PM    BALDWIN                   KS    .75 INCH HAIL
04/10/01   DOUGLAS

1236 PM    EMPORIA                   KS    .75 INCH HAIL
04/10/01   LYON

1250 PM    6 N EMPORIA    (           KS    .75 INCH HAIL
04/10/01   LYON

1251 PM    6 NNE GLOBE               KS    60 MPH TSTM GUST
04/10/01   DOUGLAS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 11:09 AM CDTSevere Thunderstorm WarningTOPLyon, Osage51 min
Apr 10, 11:45 AM CDTSevere Thunderstorm WarningTOPShawnee30 min
Apr 10, 11:55 AM CDTSevere Thunderstorm WarningTOPDouglas, Osage35 min
Apr 10, 12:26 PM CDTSevere Thunderstorm WarningTOPDouglas34 min
Apr 10, 12:35 PM CDTSevere Thunderstorm WarningTOPLyon40 min
Apr 10, 12:59 PM CDTSevere Thunderstorm WarningTOPDouglas16 min
Apr 10, 1:05 PM CDTSevere Thunderstorm WarningTOPWabaunsee25 min
Apr 10, 1:27 PM CDTSevere Thunderstorm WarningTOPJefferson33 min
Apr 10, 3:44 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin31 min

Nearby

Flash Flood Warnings in Kansas, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.